Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 89, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2002, 5:55 PM CDT for McPherson County, South Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2002, 5:55 PM CDT (22:55 UTC)
- Expired
- Jul 9, 2002, 6:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County McPherson County, SD
The radar
The Aberdeen radar (KABR), 62 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:15 PM CDT | Hail 4.5 | Leola, SD | |
| Jul 9, 6:16 PM CDT | Hail 1 | Leola, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
504 WUUS53 KABR 092255 SVRABR SDC089-092345- /NEW.KABR.SV.W.0150.092254-092345/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 554 PM CDT TUE JUL 9 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 645 PM CDT * AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF SPRING CREEK COLONY...OR ABOUT 17 MILES EAST OF ASHLEY...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRING CREEK COLONY AROUND 610 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4594 9898 4592 9914 4572 9874 4591 9875 KEARNS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:45 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 9, 3:45 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 345 PM CDT TUE JUL 9 2002 FORECAST CHALLENGE WILL BE PRECIPITATION TONIGHT AND WEDNESDAY AND MAX/MIN TEMPERATURES ALL PERIODS. SHORT TERM DISCUSSION... WATER VAPOR IMAGERY DEPICTS UPPER LEVEL CLOSED LOW PUNCHING THROUGH UPPER LEVEL RIDGE AND ROUNDING TOP OF SAID RIDGE THIS AFTERNOON. MODEL PREFERENCE LEANS HEAVY ON RUC/MESO ETA FOR TONIGHT PERIOD WITH MESO ETA USED THROUGHOUT DAY 2 AND AVN PICKING UP THE REMAINS FOR DAY 3. NO SIGNIFICANT MODEL DESCREPANCIES THIS MORNING. AVN APPEARED A FEW DEGREES TOO WARM AT 700MB BASED ON UPPER AIR ANALYSIS. RUC/MESO ETA MODEL ALSO DOING A BETTER JOB RIGHT NOW IN PRECIPITATION FORECAST IN THE NEAR TERM. TONIGHT...RUC AND MESO ETA MODEL DEPICTING HIGHLY SHEARED ENVIRONMENT OVER CENTRAL CWA AND BY 06Z OVER EASTERN CWA. INSTABILITY IS IN PLACE WITH MINIMAL CAPPING. JUST WAITING FOR THE LOW LEVEL WIND ENVIRONMENT TO PICK UP THE PACE. VGP OVER 0.3 AND EHI OVER 2.5 BEING ADVERTISED TODAY BY THE RUC DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WITH 0-3KM WIND SHEAR VECTOR EXPECTED TO BE BETWEEN 45 AND 90 DEGREES OF CONVECTIVE LINE ORIENTATION...COULD SEE SUPERCELLULAR ENVIRONMENT QUICKLY CHANGE OVER TO LINEAR SQUALL LINE TYPE SCENARIO DURING THE OVERNIGHT HOURS IN THE EASTERN CWA. PLENTY OF MOISTURE THROUGHOUT THE COLUMN...SO POTENTIAL DOES EXIST...ESPECIALLY IN THE EXTREME EAST...FOR HEAVY RAINERS. THANKS FOR THE HEADS UP AND COORDINATION CHANHASSEN. WEDNESDAY...UPPER LOW PASSES OVER EASTERN HALF OF CWA. WITH DECENT COOLING BETWEEN 850MB AND 500MB...WOULD EXPECT TO SEE SOME INSTABILITY SHOWER AND/OR THUNDERSTORM ACTIVITY MAINLY OVER CENTRAL AND EASTERN CWA. INVERTED SURFACE TROUGH SWINGS THROUGH ON WEDNESDAY AND TRUE SURFACE TO 850MB CAA...IF THERE IS TO BE ANY...TO START BY MIDDAY ON WEDNESDAY AND CARRY THROUGH THURSDAY. AS A RESULT HAVE KNOCKED TEMPS DOWN A BIT ON THURSDAY WITH LEE SIDE TROUGH DEVELOPING OVERNIGHT THURSDAY NIGHT AS COLD SURFACE HIGH CENTER STARTS PUSHING EAST AWAY FROM CWA. EXPECT WINDS TO COME UP SOMEWHAT AS PRESSURE GRADIENT INCREASES AND SHOULD BEGIN TO SEE TEMPS ON THE REBOUND ON FRIDAY UNDER A MOSTLY SUNNY SKY. ALSO HAVE INSERTED AREAS OF FOG FOR WEDNESDAY NIGHT AND THURSDAY MORNING RESULTING FROM MAX RADIATIONAL COOLING AND LIGHT WINDS UNDER SURFACE HIGH PRESSURE AXIS CENTERED ON CWA. EXTENDED DISCUSSION... ALL MODELS IN FAIRLY GOOD AGREEMENT THROUGHOUT THE EXTENDED SHOWING HIGH PRESSURE ACROSS MOST OF THE WRN US THROUGH MON. AVN EXT SEEMS TO HAVE THE BEST HANDLE ON THE RIDGE BUILDING INTO THE UPPER MIDWEST THROUGHOUT THE WEEKEND. BY MONDAY...MODELS SHOW A TROF MOVING INTO THE PAC NW...AND THEN TRACKING EAST ACROSS SOUTHERN CANADA. W US RIDGE WILL BEGIN TO WEAKEN SOMEWHAT...INDICATING MORE OF A ZONAL FLOW SETTING UP ACROSS THE NORTHERN PLAINS BY EARLY NEXT WEEK. THE AVN EXT ALSO BRINGS A WEAK SHORTWAVE SOUTH OUT OF CANADA AND ACROSS MN AND WI SAT NITE INTO SUN. THE MAIN CHANCE OF PRECIP ACROSS THE REGION WITH THE ASSOCIATED SFC BOUDNARY WILL BE EAST OF THE CWA INTO MN AND WI. WITH CURRENT MODEL PROJECTION OF THE PAC NW TROF MOVING E AND DROPPING SOUTH INTO THE UPPER GRT PLAINS ON TUE INTO WED...THERE MAY BE SOME PRECIP CHANCES ACROSS THE CWA DURING THE MIDDLE OF NEXT WEEK...BUT WILL KEEP FORECAST DRY FOR NOW. WITH THE RIDGE BUILDING INTO THE AREA...EXPECT A WARMING TREND FOR THE WEEKEND...SO HAVE RAISED TEMPERATURES SLIGHTLY HIGHER THAN GUIDANCE THROUGHOUT THE EXTENDED PERIOD. .ABR...NONE. DORN/ALBRECHT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:20 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.